Cutaneous adverse drug reactions seen in a tertiary hospital in Johor, Malaysia

Jul 25, 12 Cutaneous adverse drug reactions seen in a tertiary hospital in Johor, Malaysia

Cutaneous adverse drug reactions seen in a tertiary hospital in Johor, Malaysia

Wen Yi Ding MA, MBBS, Chew Kek Lee MRCP, Siew Eng Choon FRCP

International Journal of Dermatology

Volume 49, Issue 7, pages 834–841, July 2010

Abstract

Background  Adverse drug reactions are most commonly cutaneous in nature. Patterns of cutaneous adverse drug reactions (ADRs) and their causative drugs vary among the different populations previously studied.

Objective  Our aim is to determine the clinical pattern of drug eruptions and the common drugs implicated, particularly in severe cutaneous ADRs in our population.

Materials and Methods  This study was done by analyzing the database established for all adverse cutaneous drug reactions seen from January 2001 until December 2008.

Results  A total of 281 cutaneous ADRs were seen in 280 patients. The most common reaction pattern was maculopapular eruption (111 cases, 39.5%) followed by Stevens-Johnson Syndrome (SJS: 79 cases, 28.1%), drug reaction with eosinophilia and systemic symptoms (DRESS: 19 cases, 6.8%), toxic epidermal necrolysis (TEN: 16 cases, 5.7 %), urticaria/angioedema (15 cases, 5.3%) and fixed drug eruptions (15 cases, 5.3%). Antibiotics (38.8%) and anticonvulsants (23.8%) accounted for 62.6% of the 281 cutaneous ADRs seen. Allopurinol was implicated in 39 (13.9%), carbamazepine in 29 (10.3%), phenytoin in 27 (9.6%) and cotrimoxazole in 26 (9.3%) cases. Carbamazepine, allopurinol and cotrimoxazole were the three main causative drugs of SJS/TEN accounting for 24.0%, 18.8% and 12.5% respectively of the 96 cases seen whereas DRESS was mainly caused by allopurinol (10 cases, 52.6%) and phenytoin (3 cases, 15.8%).

Discussion  The reaction patterns and drugs causing cutaneous ADRs in our population are similar to those seen in other countries although we have a much higher proportion of severe cutaneous ADRs probably due to referral bias, different prescribing habit and a higher prevalence of HLA-B*1502 and HLA-B*5801 which are genetic markers for carbamazepine-induced SJS/TEN and allopurinol-induced SJS/TEN/DRESS respectively.

Conclusion  The most common reaction pattern seen in our study population was maculopapular eruptions. Antibiotics, anticonvulsants and NSAIDs were the most frequently implicated drug groups. Carbamazepine and allopurinol were the two main causative drugs of severe ADRs in our population.

Leave a Comment

Your email address will not be published.